Binghamton Homepage
23°F
Wintercast Sponsored by

Certain Epilepsy Drugs Linked to Suicide

Certain Epilepsy Drugs Linked to Suicide Study Links Some Seizure Drugs to an Increased Risk for Suicidal Thoughts and Behaviors WebMD Health News By Salynn Boyles Reviewed by Louise Chang,...

July 26, 2010 -- New research challenges the idea that all epilepsy drugs are associated with an increased risk for suicide.

The study found that certain newer epilepsy medications, but not older ones, were linked to an increased risk of suicidal thoughts and behaviors in patients taking the drugs for epilepsy.

Since early 2008, the FDA has required a warning on newer and older epilepsy drugs after the agency’s own research review linked use of the medications to a nearly doubled risk of suicidal behaviors or thoughts in patients with epilepsy compared to those taking a placebo.

In the newly reported study, use of the newer epilepsy drugs Keppra, Topamax, and Sabril was associated with a threefold increase in the risk of self-harm or suicidal behavior.

But other newer epilepsy drugs, including Lamictal, Lyrica, Neurontin, and Trileptal, were found to have no increased risk for such outcomes.

And researchers say the study vindicates conventional epilepsy drugs such as Depacon, Depakote, Dilantin, Tegretol, and Zarontin.

The research appears in the July 28 issue of the journal Neurology.

“We found no evidence of an increase in risk with these older antiepileptics,” lead researcher Frank Andersohn, MD, of Berlin’s Charite University Medical Center, tells WebMD.

Experts: Too Soon to Indict Specific Drugs

But epilepsy treatment experts who spoke to WebMD say the research examining suicidal behaviors associated with specific seizure drugs remains confusing and inconclusive.

They point to a similar study, published just three months ago in the Journal of the American Medical Association, finding an increased risk for suicidal acts with a different group of drugs.

That study identified Neurontin, Lamictal, Trileptal, and Depakote, but no other seizure drugs, as being associated with an increase in suicides and suicidal thoughts.

Neurologist Josemir W. Sander, MD, of the University College London, says studying psychiatric outcomes such as suicidal thoughts and behaviors is difficult in patients with epilepsy because the population is so diverse and subgroups of patients are already at higher risk for depression and suicide.

“There are so many different risk groups within the epilepsy population,” he says. “Unless researchers control for this, we are likely to see a different result with every study.”

In an editorial published with the study, Sander wrote that clinicians often prescribe the newer drugs along with the older ones only after patients have failed to respond to the older drugs alone.

“These patients possibly have drug-refractory epilepsy, a group that is at the upper end of the suicide risk spectrum,” he writes.

Treatment Suicide Risk Very Low

Sander also points out that the absolute suicide risk among patients in both studies was very low.

In the newly reported study, which included almost 9,500 epilepsy patients, just two cases of self-harm or suicidal behavior were associated with each of the three drugs identified as potentially high risk.

Epilepsy Foundation spokesman Alan Ettinger, MD, says patients need to understand that the risks of not taking drugs that effectively control their seizures are far greater than risks associated with taking the drugs.

Ettinger is an epilepsy specialist and researcher at New York’s Albert Einstein College of Medicine.

“These studies have value by further validating the plea from many of us that doctors need to be screening their epilepsy patients for depression,” he says.

But he adds that patients may be unnecessarily frightened by the research examining specific drugs, which he says is far from conclusive.

“If patients hear that a drug they need to be on is associated with suicide, they might stop taking that drug,” he says, adding that patients who do not take their prescribed medications have an increased risk for seizures and death.

Page: [[$index + 1]]
comments powered by Disqus

Trending Stories